Nebraska, 2019

Flash Flood and Damaging Winds in Nebraska, August 21, 2019

August 21, 2019 · NWS OAX · 6 events in 4 counties and zones

Severe thunderstorms moved through southeast Nebraska during the early morning hours on Wednesday, August 21. Winds gusts up to 60 mph, and some minor tree damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms moved through southeast Nebraska during the early morning hours on Wednesday, August 21. Winds gusts up to 60 mph, and some minor tree damage was reported. Locally heavy rain also occurred, with rain amounts of 2 to 4 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 10:15 PM CST, 3 hours earlier.

Area forecast discussion, Aug 20, 10:15 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1115 PM CDT Tue Aug 20 2019

.SHORT TERM...(Tonight through Friday)
Issued at 355 PM CDT Tue Aug 20 2019

Main threat in the near term are the miserable apparent temperatures.
Dewpoints in the upper 70s and lower 80s coupled with mid- to
late-afternoon temperatures in the lower 90s, coupled with light
winds are creating AppT in the 105-109 range. Temperatures nor
dewpoints will start to trend downward for a few hours. Boundary
draped across southern Nebraska, and serves as the dividing line
of uncomfortable and oppressive heat and do not expect much
movement, with H7/H5 heights remaining stable. Heat advisory is in
effect, and will issue a very short-term Excessive Heat Warning
to heighten awareness about dangerous conditions during the after
work and after school hours. Still plan to expire at 02z.

Focus next turns to increasing chances of thunderstorms during the
overnight period. CAMS picking up on isolated convection across
northeast Nebraska beginning late this afternoon ahead of frontal
boundary draped across Minnesota and the South Dakota. With
isentropic ascent increasing, aforementioned secondary boundary
begins to shift slightly northward with two boundaries merging and
serving as low level focus for thunderstorm development later
tonight. Current thinking is that warm H7 temperatures in the
13-15C range initially will limit large hail growth initially,
with heavy rain and damaging winds being the primary threat
initially. Precipitable water amounts of 1.5 to 2.0 inches could
be realized; however, with 1- and 3-hour FFG only right around
these values decided to hold off on Flash Flood Watch for now.
Lapse rates begin to steepen during the 06-12z period as cooling
associated with vortex dropping out of eastern Canada approaches.
As such, expect hail threat to increase during the late night
hours. Expect coverage of storms to increase as LLJ increases and
enhancing moisture transport. CAMS are depicting serial MCS to
track along frontal boundary across the region, with the prime
time for strong to severe convection 07-08z. Large scale cyclonic
flow and isentropic ascent continue across the area during the day
on Wednesday and into Wednesday night. Broad cyclonic flow
remains across area through Friday, but better dynamic and
thermodynamic forcing will move northeast, so trending
precipitation chances downward. Currently, storm total
precipitation tonight through Thursday looks to be in the 2.5 to
3.0 inch range.

Better news on temperature trend. After very warm start to the
week, temperatures tomorrow and Thursday will be at least 15-20
degrees cooler. Temperatures will rebound by the end of the week
with slight upper level ridging.

.LONG TERM...(Friday night through Tuesday)
Issued at 355 PM CDT Tue Aug 20 2019

Nebulous trough moves across northern plains Saturday into Sunday,
with quasi-zonal flow establishing itself thereafter. Medium range
models indicating periodic chances of storms, though confidence on
timing is not the greatest.  Temperatures appear seasonable.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1114 PM CDT Tue Aug 20 2019

A gradual uptick in thunderstorm development is anticipated
overnight into Wednesday morning, resulting in periods of MVFR
ceilings and visibilities as well as variably gusty winds. The
showers and thunderstorms should end initially at KOFK around
midday and KOMA and KLNK by late afternoon or early evening. Light
and variable winds will switch to northeast overnight at around 10
kt with the passage of a cold front through the area.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Fortin
LONG TERM...Fortin
AVIATION...Mead
Hazardous weather outlook, Aug 20, 5:58 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
658 PM CDT Tue Aug 20 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211400-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
658 PM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Thunderstorms are expected to increase in coverage and intensity
across the area after midnight and linger into Wednesday morning.
The strongest storms will be capable hail to golf ball size,
damaging winds of 60 to 70 mph, and locally heavy rainfall. The
greatest severe weather threat will exist south of a Neligh to
Onawa, Iowa line.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Rain and thunderstorms are expected to continue into Thursday. No
severe weather is anticipated.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight.

In the hours before

Special weather statement, Aug 21, 12:42 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
142 AM CDT Wed Aug 21 2019

NEZ066-089>093-210715-
Gage NE-Pawnee NE-Lancaster NE-Johnson NE-Nemaha NE-Richardson NE-
142 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANCASTER...
JOHNSON...SOUTHWESTERN NEMAHA...NORTHWESTERN RICHARDSON...
NORTHEASTERN PAWNEE AND NORTHEASTERN GAGE COUNTIES UNTIL 215 AM
CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cortland to 8 miles south of Sterling to 8
miles north of Humboldt. Movement was south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Auburn, Tecumseh, Firth, Cortland, Sterling, Johnson, Hallam,
Pickrell, Stella, Adams, Sprague, Elk Creek, Crab Orchard, 7 Miles
South Of Auburn, Stagecoach State Recreation Area and 8 Miles South
Of Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4022 9621 4040 9680 4064 9677 4048 9633
      4041 9581 4019 9568
TIME...MOT...LOC 0642Z 339DEG 8KT 4048 9676 4034 9636 4028 9593

MEAD
Special weather statement, Aug 21, 12:45 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
145 AM CDT Wed Aug 21 2019

NEZ078-088-089-210715-
Jefferson NE-Gage NE-Saline NE-
145 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN SALINE AND WEST CENTRAL GAGE COUNTIES UNTIL 215 AM
CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Plymouth, or 17 miles west of Beatrice, moving
southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
De Witt, Plymouth, Western, Jansen, Swanton, Harbine, Swan Creek
Wildlife Management Area and Cub Creek Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4031 9728 4047 9715 4036 9679 4010 9700
TIME...MOT...LOC 0645Z 301DEG 12KT 4034 9707

MEAD

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gage

When
August 21, 1:15 AM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.270, -96.750

Thunderstorm Wind, Johnson

When
August 21, 1:15 AM CST
Where
Johnson County, 0.76 mi W of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.370, -96.194

The public reported some crop damage due to the combination of wind and hail. Hail size was not specified.

Thunderstorm Wind, Gage

When
August 21, 1:35 AM CST
Where
Gage County, 0.95 mi WSW of Beatrice
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.265, -96.747

Numerous trees and large limbs blown down in Beatrice. Some homes had small holes in their roofs.

Thunderstorm Wind, Pawnee

When
August 21, 1:40 AM CST
Where
Pawnee County, 0.24 mi S of Burchard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.147, -96.350

Damage to crops from wind and hail. Hail size not specified.

Thunderstorm Wind, Saline

When
August 21, 2:35 AM CST
Where
Saline County, 0.52 mi E of Friend
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -97.270

Flash Flood, Gage

When
August 21, 4:30 AM CST
Where
Gage County, 3.05 mi NNW of Holmesville to 3.04 mi NNW of Holmesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.241, -96.671

Water was reported over the road at S 36 Road and Belvidere Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851330, 851335, 851333, 851334, 851331, 851332.